Americans At Risk Of Overdose From Common Painkiller

By Amir Khan on June 4, 2012 2:23 PM EDT

Tylenol
U.S adults take too much of the common pain medication acetaminophen, better known as Tylenol, according to a new study (Photo: Creative Commons)

U.S adults take too much of the common pain medication acetaminophen, better known as Tylenol, according to a new study, published in the May edition of the Journal of General Internal Medicine. Researchers found that millions of people do not pay attention to dosages and are at risk of overdosing on the drug.

Like Us on Facebook

Acetaminophen is the most commonly used over-the-counter pain medication, researchers said. The drug is broken down by the liver and in large doses, can overwhelm liver function and lead to liver failure. In the United States, acetaminophen overdose is the leading cause of acute liver failure.

Researchers interviewed over 500 patients at outpatient clinics in Atlanta and Chicago. More than half used acetaminophen within the last six months and 19 percent admitted to being a "heavy user" -- meaning they used the drug once per day.

The researchers assessed the patient's ability to understand the dosing instructions of acetaminophen and found that many of the patients were unable to. Over a quarter of them were at risk of overdosing by using more than the recommended dose of 4,000 milligrams per 24-hour period. Five percent of the patients used 6,000 milligrams or more per 24-hour period, according to the study.

Patients also frequently mixed drugs, taking two or more that contain acetaminophen without realizing it, researchers said. Drugs such as Alka-Seltzer Plus, Benadryl, Excedrin, Nyquil and other prescription and over-the-counter drugs contain acetaminophen, according to EMedicineHealth.

"Our findings suggest that many consumers do not recognize or differentiate the active ingredient in over-the-counter pain medicines, nor do they necessarily closely adhere to package or label instructions," Dr. Michael Wolf, study author and associate professor of medicine at Northwestern University, said, according to HealthDay. "Given the prevalence of the problem, risk of significant adverse effects and lack of a learned intermediary -- i.e. a physician to guide decision-making and counsel consumers on proper use -- we believe this to be a serious public-health threat requiring urgent attention."

© 2012 iScience Times All rights reserved. Do not reproduce without permission.

Join the Conversation

Sponsored From Around the Web

    ZergNet
Follow iScience Times
us on facebook RSS
 
us on google
 
Most Popular
INSIDE iScience Times
Do Dolphins Get High? BBC Cameras Catch Dolphins Chewing On Pufferfish Toxins
Do Dolphins Get High? BBC Cameras Catch Dolphins Chewing On Pufferfish Toxins
How Many Ways Can You Tie A Tie?
How Many Ways Can You Tie A Tie?
Ribbon Of Charged Particles At Solar System's Edge Acts Like A Wind Sock For Interstellar Magnetism
Ribbon Of Charged Particles At Solar System's Edge Acts Like A Wind Sock For Interstellar Magnetism
How to Turn Your Tap Water Faucet  Into a Coffee Spout [VIDEO]
How to Turn Your Tap Water Faucet Into a Coffee Spout [VIDEO]
Coolest Science Photos Of 2013: From Blobfish To Two-Headed Shark, Comet ISON To Mars Selfie
Coolest Science Photos Of 2013: From Blobfish To Two-Headed Shark, Comet ISON To Mars Selfie
This Is A Scientifically-Proven Rock-Paper-Scissors Winning Strategy (But If Your Opponent Uses It Too, It's A Draw)
This Is A Scientifically-Proven Rock-Paper-Scissors Winning Strategy (But If Your Opponent Uses It Too, It's A Draw)